Skip to main navigation Skip to main content Skip to footer For Medicare For Providers For Brokers For Employers Español For Individuals & Families: For Individuals & Families Medical Dental Other Supplemental Explore coverage through work How to Buy Health Insurance Types of Dental Insurance Open Enrollment vs. Special Enrollment See all topics Shop for Medicare plans Member Guide Find a Doctor Log in to myCigna
Home Knowledge Center Wellness Library acetaminophen, dextromethorphan, and diphenhydramine

acetaminophen, dextromethorphan, and diphenhydramine

Pronunciation: a SEET a MIN oh fen, DEX troe me THOR fan, DYE fen HYE dra meen

Brand: Diabetic Tussin Night Time Formula

What is the most important information I should know about this medicine?

What is the most important information I should know about this medicine?

Do not use this medicine if you have used an MAO inhibitor in the past 14 days, such as isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, or tranylcypromine.

Use this medicine exactly as directed. An overdose of acetaminophen can damage your liver or cause death. Taking too much diphenhydramine can lead to serious heart problems, seizures, coma, or death.

Do not use this medicine to make a child sleepy. Ask a doctor before giving the medicine to a child younger than 12 years old.

Ask a doctor or pharmacist before using any other medicine that may contain acetaminophen or diphenhydramine. Taking too much of either medicine can lead to a fatal overdose.

Drinking alcohol may increase your risk of liver damage while taking acetaminophen.

Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

What is acetaminophen, dextromethorphan, and diphenhydramine?

What is acetaminophen, dextromethorphan, and diphenhydramine?

Acetaminophen is a pain reliever and fever reducer. Dextromethorphan is a cough suppressant. Diphenhydramine is an antihistamine.

Acetaminophen, diphenhydramine, and dextromethorphan is a combination medicine used to treat headache, fever, body aches, cough, runny nose, sneezing, and sore throat caused by allergies, the common cold, or the flu.

This medicine will not treat a cough that is caused by smoking, asthma, or emphysema.

Acetaminophen, diphenhydramine, and dextromethorphan may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking this medicine?

What should I discuss with my healthcare provider before taking this medicine?

Ask a doctor before taking medicine that contains acetaminophen if you have ever had liver disease, or if you drink more than 3 alcoholic beverages per day.

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include furazolidone, isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:

  • a cough with mucus;
  • liver disease;
  • an enlarged prostate or urination problems;
  • asthma, chronic obstructive pulmonary disease (COPD), emphysema, or other breathing disorder;
  • glaucoma; or
  • a condition for which you take warfarin (Coumadin, Jantoven).

Ask a doctor before using this medicine if you are pregnant or breastfeeding.

How should I take this medicine?

How should I take this medicine?

Use exactly as directed on the label, or as prescribed by your doctor. Cold or cough medicine is only for short-term use until your symptoms clear up.

Do not take more of this medicine than is recommended. An overdose of acetaminophen can damage your liver or cause death. Taking too much diphenhydramine can lead to serious heart problems, seizures, coma, or death.

Always follow directions on the medicine label about giving this medicine to a child. Do not use the medicine only to make a child sleepy. Death can occur from the misuse of antihistamines in very young children.

Ask a doctor before giving the medicine to a child younger than 12 years old.

Measure liquid medicine carefully. Use the dosing syringe provided, or use a medicine dose-measuring device (not a kitchen spoon).

Call your doctor if you still have a sore throat after 2 days, or if you also have a fever, headache, nausea, vomiting, or rash.

Stop taking this medicine and talk with your doctor if you still have a fever after 3 days, or you still have pain or a cough after 7 days (5 days if treating a child). Also call your doctor if your symptoms get worse, or if you have any redness or swelling.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

What happens if I miss a dose?

Since this medicine is used when needed, you may not be on a dosing schedule. Skip any missed dose if it's almost time for your next dose. Do not use two doses at one time.

What happens if I overdose?

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose can be fatal or cause liver damage.

Overdose symptoms may include loss of appetite, vomiting, weakness, confusion, ringing in your ears, upper stomach pain, dark urine, no urination, very dry eyes and mouth, yellowing of your skin or eyes, dilated pupils, fast heartbeats, tremor, agitation, hallucinations, or seizure.

What should I avoid while taking this medicine?

What should I avoid while taking this medicine?

Avoid driving or hazardous activity until you know how this medicine will affect you. Your reactions could be impaired.

Ask a doctor or pharmacist before using any other medicine that may contain acetaminophen or diphenhydramine. This includes medicines for pain, fever, swelling, cold/flu symptoms, or anti-itch medicine used on the skin. Using too much acetaminophen or diphenhydramine can lead to a fatal overdose.

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

What are the possible side effects of this medicine?

What are the possible side effects of this medicine?

Get emergency medical help if you have signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using this medicine and call your doctor at once if you have:

  • fast, pounding, or uneven heartbeats;
  • severe drowsiness;
  • painful or difficult urination;
  • severe headache, seizure; or
  • liver problems --loss of appetite, stomach pain (upper right side), tiredness, itching, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Common side effects may include:

  • drowsiness;
  • headache, sleep problems (insomnia);
  • upset stomach, diarrhea or constipation;
  • dry eyes, blurred vision;
  • dry mouth, nose, or throat; or
  • feeling restless or excited (especially in children).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect acetaminophen, dextromethorphan, and diphenhydramine?

What other drugs will affect acetaminophen, dextromethorphan, and diphenhydramine?

Ask a doctor or pharmacist before using acetaminophen, dextromethorphan, and diphenhydramine with any other medicines, especially drugs that can cause drowsiness (such as opioid medication, sleep medicine, a muscle relaxer, or medicine for anxiety or seizures). Tell your doctor about all your current medicines and any medicine you start or stop using. This includes prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed here.

Where can I get more information?

Where can I get more information?

Your pharmacist can provide more information about acetaminophen, dextromethorphan, and diphenhydramine.

This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

<cipublic-spinner variant="large"><span>Loading…</span></cipublic-spinner>

Page Footer

I want to...

Get an ID card File a claim View my claims and EOBs Check coverage under my plan See prescription drug list Find an in-network doctor, dentist, or facility Find a form Find 1095-B tax form information View the Cigna Glossary Contact Cigna

Audiences

Individuals and Families Medicare Employers Brokers Providers

Secure Member Sites

myCigna member portal Health Care Provider portal Cigna for Employers Client Resource Portal Cigna for Brokers

Cigna Company Information

About Cigna Company Profile Careers Newsroom Investors Suppliers Third Party Administrators International Evernorth

 Cigna. All rights reserved.

Privacy Legal Product Disclosures Cigna Company Names Customer Rights Accessibility Non-Discrimination Notice [PDF] Language Assistance [PDF] Report Fraud Sitemap

Disclaimer

Individual and family medical and dental insurance plans are insured by Cigna Health and Life Insurance Company (CHLIC), Cigna HealthCare of Arizona, Inc., Cigna HealthCare of Illinois, Inc., and Cigna HealthCare of North Carolina, Inc. Group health insurance and health benefit plans are insured or administered by CHLIC, Connecticut General Life Insurance Company (CGLIC), or their affiliates (see a listing of the legal entities  that insure or administer group HMO, dental HMO, and other products or services in your state). Accidental Injury, Critical Illness, and Hospital Care plans or insurance policies are distributed exclusively by or through operating subsidiaries of Cigna Corporation, are administered by Cigna Health and Life Insurance Company, and are insured by either (i) Cigna Health and Life Insurance Company (Bloomfield, CT); (ii) Life Insurance Company of North America (“LINA”) (Philadelphia, PA); or (iii) New York Life Group Insurance Company of NY (“NYLGICNY”) (New York, NY), formerly known as Cigna Life Insurance Company of New York. The Cigna name, logo, and other Cigna marks are owned by Cigna Intellectual Property, Inc. LINA and NYLGICNY are not affiliates of Cigna.

All insurance policies and group benefit plans contain exclusions and limitations. For availability, costs and complete details of coverage, contact a licensed agent or Cigna sales representative. This website is not intended for residents of New Mexico.

Selecting these links will take you away from Cigna.com to another website, which may be a non-Cigna website. Cigna may not control the content or links of non-Cigna websites. Details